Virginia, 2024

Damaging Winds in Virginia, April 11, 2024

April 11, 2024 · NWS LWX · 2 events in 2 counties and zones

A line of thunderstorms produced localized wind damage over portions of central Virginia into southern Maryland during the late evening to overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A line of thunderstorms produced localized wind damage over portions of central Virginia into southern Maryland during the late evening to overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 11, 7:07 PM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 11, 7:07 PM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
807 PM EDT Thu Apr 11 2024

.SYNOPSIS...
Low pressure will move towards the Great Lakes region this
evening, with an associated cold front moving through locally
tonight. Upper troughing will linger overhead tomorrow, with a
reinforcing cold front moving through late tomorrow. Highs
build to the south this weekend with a low pressure system
approaching to the north Sunday night through early Monday
morning before high pressure builds back in by early next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Latest surface analysis depicts the center of low pressure
across southern OH, moving towards the north-northeast. The
associated cold front trails down the Appalachians to north FL,
with the associated mid/upper trough taking on a negative tilt.

CAPE is increasing across southern/central VA and WV as mid
level temps cool above low-level moist advection on the nose of
a stout 60+ kt 850 hPa jet. The strong LLJ and modest CAPE will
contribute to the potential for a few strong to severe storms
late this evening into the overnight from SW to NE. Main threats
with these storms will be spotty damaging wind gusts of 45 to 65
MPH, an isolated brief tornado or two, and heavy downpours.
There are hints of possible training/clustering of repeat storms
in some of the high res guidance, which could cause some
isolated minor flooding issues in poor drainage areas. At the
moment, flood and severe threats both appear to be on the lower
(marginal to slight) end of the spectrum, somewhat conditional
on how convection upstream evolves through the evening. If
upstream convection becomes more organized, the threat for
flooding and severe weather may increase. Given the intense LLJ,
this bears close monitoring into the overnight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Low pressure will continue to deepen and track northeastward from
the Great Lakes into southern Canada on Friday as upper troughing
moves in aloft. Upslope showers will continue in the mountains, with
a few showers and potentially even a thunderstorm or two possible to
the east of the mountains Friday afternoon. The majority of the day
Friday will remain dry, and temperatures should run above normal,
with highs in the 60s to near 70 for most. Winds will remain gusty
out of the southwest.

A reinforcing cold front will move through Friday evening, with
winds increasing out of the west behind the front. Gusts may near
Wind Advisory levels, particularly over the higher terrain Friday
night. Low temperatures will range from the 30s in the mountains, to
near 50 along the I-95 corridor.

Troughing will progress off to our east on Saturday, as heights
rapidly rise aloft. Winds will remain gusty out of the west-
northwest, and high temperatures are forecast to reach into the mid-
upper 60s for most.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
The upper level trough that will impact our region
through Saturday will lift off to the northeast on Sunday and be
replaced by a nearly zonal flow through early next week. A frontal
boundary is forecast to move eastward into the mid-Atlantic region
late Sunday and remain over our region through Wednesday. Depending
on where the front is situated each day, unsettled weather will lead
to continued chances for showers and potentially thunderstorms. NBM
guidance has CAPE values trending upwards next week, but ensemble
guidance has shear values remaining lower in the 30 to 40 knots
range. The combination of 300 to 500 j/kg of CAPE and some shear
supports the potential for thunderstorms next week, but the lack of
good upper level forcing or a low level jet will limit the threat
for strong thunderstorms. Above normal temperatures are likely to
continue in the long term with high temperatures in the upper 70s to
lower 80s and overnight lows in the 50s and lower 60s.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Rain will continue to move through the terminals with gusty
S/SE winds. An isolated thunderstorm will be possible between 9
PM tonight through 1 to 2 AM from southwest to northeast. A
strong low-level jet will allow LLWS to pick up through the
early overnight hours. A period of IFR CIGs is likely mid/late
evening for most terminals.

Showers will gradually diminish early Friday morning before
picking back up Friday afternoon and evening. Ceilings will remain
MVFR to IFR for much of the day today and into early Friday before
improvements begin. A reinforcing cold front will move through
Friday evening, bringing another surge in winds. Gusts of 30-40
knots may be possible at the terminals overnight Friday night. VFR
conditions and continued gusty winds are expected on Saturday.

A frontal boundary will linger around the region Sunday through
Wednesday bringing continue chances for showers and subVFR
conditions.

&&

.MARINE...
Winds will continue to increase over the waters through the
evening, peaking late evening into the first part of the
overnight with gusts to gale-force. Winds will turn more west
to southwesterly later tonight and into Friday, with gale
conditions at times through Saturday as a strong pressure
gradient pivots over the region. Winds subside but likely remain
in SCA range Saturday night through Sunday night.

Small Craft Advisories will likely be needed Sunday into early
Monday, but Sub-SCA conditions should return Monday and
continue through Wednesday.

&&

.TIDES/COASTAL FLOODING...
The highest tides are expected late tonight through Friday morning,
and this is when widespread minor to localized moderate tidal
flooding would be most likely. Additional advisories and warnings
have been issued for the more sensitive tidal sites.

Westerly flow should cause a decrease in tide levels Friday
afternoon into Saturday, though the flow is west instead of
northwest which may result in some residual elevated water levels
sloshing around the Chesapeake Bay and tidal Potomac River a little
longer than is typical behind a front.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 8 AM EDT Friday for DCZ001.
     Coastal Flood Warning from 8 AM to 5 PM EDT Friday for DCZ001.
MD...Coastal Flood Advisory until 4 AM EDT Friday for MDZ008.
     Coastal Flood Advisory until 2 PM EDT Friday for MDZ011.
     Coastal Flood Warning until 2 PM EDT Friday for MDZ014.
     Coastal Flood Advisory until 10 AM EDT Friday for MDZ016.
     Coastal Flood Warning until 10 AM EDT Friday for MDZ017.
     Coastal Flood Advisory from 1 AM to 10 AM EDT Friday for
     MDZ018.
     Coastal Flood Advisory until 9 AM EDT Friday for MDZ508.
     Coastal Flood Warning from 9 AM to 6 PM EDT Friday for MDZ508.
VA...Coastal Flood Advisory until 10 AM EDT Friday for VAZ057.
     Coastal Flood Advisory until 5 PM EDT Friday for VAZ054.
     Wind Advisory until 2 AM EDT Friday for VAZ507-508.
WV...None.
MARINE...Gale Warning until 6 PM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...KJP/ADM
NEAR TERM...DHOF/KJP/ADM
SHORT TERM...KJP
LONG TERM...JMG
AVIATION...DHOF/JMG/ADM
MARINE...DHOF/KJP/JMG/ADM
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Apr 11, 9:07 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1007 PM EDT Thu Apr 11 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-130215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1007 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

Damaging winds or an isolated tornado are possible tonight. Heavy
rainfall from thunderstorms may lead to isolated instances of
flooding.

A Coastal Flood Warning is in effect for St. Mary's and Anne
Arundel Counties.

A Gale warning is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Coastal Flood Warning is in effect for Washington DC, southeast
Harford, Anne Arundel, and St. Mary's Counties through midday
Friday.

Gusty winds could result in isolated wind damage in the wake of
a front at times Friday into Saturday.

A Gale Warning is in effect through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-130215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1007 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Damaging winds or an isolated tornado are possible tonight. Heavy
rainfall from thunderstorms may lead to isolated instances of
flooding. A Tornado Watch is in effect for portions of north-
central Virginia until 1 AM.

A Wind Advisory is in effect this evening for the northern and
central Virginia Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty winds could result in isolated wind damage in the wake of
a front at times Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

MDZ001-501-502-VAZ503-504-WVZ501>506-130215-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1007 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Damaging winds and an isolated tornado are possible tonight.
Heavy rainfall from thunderstorms may lead to isolated instances
of flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty winds could result in isolated wind damage in the wake of
a front at times Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

DHOF

In the hours before

Local storm report, Apr 11, 7:42 PM EST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
842 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     Non-Tstm Wnd Gst 4 NW Wintergreen        37.92N  78.95W
04/11/2024  M58 mph          Nelson             VA   Mesonet

&&

Event Number LWX2403029

DH
Local storm report, Apr 11, 8:01 PM EST, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
901 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Non-Tstm Wnd Gst 4 NW Wintergreen        37.92N  78.95W
04/11/2024  M70 mph          Nelson             VA   Mesonet

&&

Event Number LWX2403030

DH
Local storm report, Apr 11, 8:12 PM EST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
912 PM EDT Thu Apr 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Non-Tstm Wnd Gst 2 NNE Greenwood         38.09N  78.76W
04/11/2024  M66 mph          Albemarle          VA   Mesonet

&&

Event Number LWX2403031

DH

The radar

The Roanoke radar (KFCX), 149 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
April 11, 9:40 PM EST
Where
Nelson County, 2.66 mi SE of Shipman
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
37.693, -78.815

Several trees and wires blew down near Shipman, including on VA-56 James River Road, VA-639 Craigtown Road, and VA-655 Variety Mills Road.

Thunderstorm Wind, Orange

When
April 11, 11:00 PM EST
Where
Orange County, 1.74 mi ESE of Orange
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.244, -78.089

Several trees blew down near Orange, including on South Almond Street and along VA-20 Constitution Highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1162908, 1162909.